Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 12, NWS Huntsville, AL

April 23, 201211 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Apr 23, 2012, 9:43 AM CDT for 11 counties in Alabama. It took effect at Apr 23, 2012, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2012, 9:43 AM CDT (14:43 UTC)
In effect from
Apr 23, 2012, 12:00 PM CDT
Expired
Apr 23, 2012, 6:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WWUS84 KHUN 231443
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 AM CDT MON APR 23 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR STRONG
WINDS AND LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA...

ALZ001>010-016-232300-
/O.NEW.KHUN.FW.W.0012.120423T1700Z-120423T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
943 AM CDT MON APR 23 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR 
STRONG WINDS AND LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING.

* AFFECTED AREA: ALL COUNTIES IN NORTHERN ALABAMA.

* TIMING: UNTIL 6 PM CDT THIS EVENING.

* WIND: SUSTAINED NORTHWEST WINDS OF 15 TO 25 MPH WILL OCCUR FOR MOST
  OF THE DAY...WITH GUSTS TO 35 MPH POSSIBLE AT TIMES. THE
  STRONGEST WINDS AND HIGHEST GUSTS WILL LIKELY OCCUR BETWEEN 11 AM
  CDT AND 3 PM CDT.

* RELATIVE HUMIDITY: STRONG MIXING WILL ALLOW RELATIVE HUMIDITY
  VALUES TO FALL INTO THE 23 TO 27 PERCENT RANGE FOR MOST OF
  NORTHERN ALABAMA BETWEEN 1 PM AND 6 PM CDT.

* IMPACTS: THE STRONG NORTHWEST WINDS...COMBINED WITH A VERY DRY AIR
  MASS IN PLACE ACROSS THE REGION...WILL RESULT IN CRITICAL FIRE
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

70/DD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Apr 23, 6:24 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 23, 6:24 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 AM CDT MON APR 23 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 355 AM CDT MON APR 23 2012/
AN UNSEASONABLY COOL WEATHER PATTERN PREVAILS ACROSS THE TENNESSEE
VALLEY THIS EARLY MON MORNING. A STRONG AREA OF HIGH PRESSURE OUT OF
THE MIDDLE PLAINS STATES WILL CONTINUE TO BUILD SOUTHWARD TOWARD THE
CENTRAL GULF COAST REGION TODAY...WITH COOLER AIR STREAMING INTO THE
AREA FROM THE NORTH-NORTHWEST. THIS HIGH PRESSURE WILL COMBINE WITH
A STRONG AREA OF LOW PRESSURE MAKING ITS WAY UP THE NORTH ATLANTIC
COAST AND RESULT IN BREEZY NORTHWEST WINDS AROUND 15 TO 25 MPH WITH
GUSTS TO 35 MPH AT TIMES DEVELOPING LATER TODAY. AS A RESULT...A
WIND ADVISORY HAS BEEN ISSUED FOR NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE...WHICH IS IN EFFECT FROM NOON THROUGH 6 PM CDT.
WITH THE COOLER AIR IN PLACE...AFTERNOON TEMPERATURES WILL ALSO BE
AROUND 10 TO 15 DEGREES F BELOW NORMAL FOR THIS TIME OF THE YEAR.
HIGH TEMPERATURES TODAY LOOK TO BE RIGHT AROUND 60...AS COMPARED TO
NORMAL AFTERNOON HIGHS WHICH ARE MORE IN THE MID 70S RANGE.

UNSEASONABLY COLD WEATHER CONDITIONS ARE ALSO EXPECTED LATER TONIGHT
AS WELL...WITH MORNING LOWS RANGING MAINLY FROM THE MID TO UPPER
30S...AS COMPARED TO NORMAL LOWS RIGHT AROUND 50. SURFACE WINDS ARE
ALSO EXPECTED TO DIMINISH SIGNIFICANTLY THIS EVENING...LEADING TO
THE DEVELOPMENT OF PATCHY FROST OVERNIGHT...MAINLY IN SHELTERED AND
VALLEY AREAS. SENSITIVE VEGETATION OR PLANTS MAY NEED TO BE COVERED
OR BROUGHT INDOORS TONIGHT FOR PROTECTION.

THE WEATHER PATTERN ACROSS THE TENNESSEE VALLEY IS THEN EXPECTED TO
UNDERGO A WARMING TREND HEADING TOWARD THE MIDDLE OF THE WEEK...AS
THE SURFACE HIGH MOVES EASTWARD ACROSS THE GULF REGION. THIS WILL
ALLOW MORE OF A SOUTHWESTERLY WIND TO DEVELOP ACROSS THE REGION
THEREBY USHERING IN WARMER AIR.

RAIN CHANCES ARE ALSO EXPECTED TO RETURN STARTING WED...AS A WEAK
COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. THIS FRONT LOOKS
TO STALL SOMEWHERE IN THE GENERAL VICINITY OF THE TENNESSEE VALLEY
ON THU...WITH PERHAPS A SLIGHTLY BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS SOUTHERN MIDDLE TENNESSEE AND INTO
NORTHEAST ALABAMA. OVERALL RAIN CHANCES HEADING INTO THE WEEKEND
PERIOD LOOK TO BE AROUND 20 TO 30 PERCENT...GIVEN THE UNCERTAINTY
WITH THE ACTUAL POSITION OF THE FRONTAL BOUNDARY. TEMPERATURES PAST
WED ARE ALSO EXPECTED TO CLIMB ABOVE SEASONAL TRENDS FOR LATE
APRIL...WITH AFTERNOON HIGHS CLIMBING MORE INTO THE UPPER 70S TO LOW
80S...COUPLED WITH MORNING LOWS RANGING FROM THE UPPER 50S TO AROUND
60 (AT LEAST INTO SUN MORNING).

09

&&

.AVIATION...
FOR 12Z TAFS...VFR CONDITIONS WILL BE THE RULE THROUGH THE FORECAST
PERIOD. EXPECT GUSTY NORTHWEST WINDS AT 15 TO 25 KNOTS GENERALLY FROM
THE 15Z-01Z TIME PERIOD...WITH WINDS EXPECTED TO SUBSIDE TONIGHT.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: ALZ001>010-016.

TN...WIND ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 23, 6:42 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 AM CDT MON APR 23 2012

ALZ001>010-016-TNZ076-096-097-231800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
642 AM CDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

GUSTY NORTHWEST WINDS AT SPEEDS OF 15 TO 25 MPH...WITH OCCASIONAL
GUSTS TO 35 MPH ARE EXPECTED ACROSS THE TENNESSEE VALLEY MAINLY THIS
AFTERNOON. A WIND ADVISORY IS IN EFFECT FROM NOON TO 6 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED AREAS OF FROST ARE POSSIBLE BY TUESDAY MORNING...ESPECIALLY
IN SHELTERED AND VALLEY AREAS. SENSITIVE VEGETATION OR PLANTS MAY
NEED TO BE COVERED OR BROUGHT INDOORS BY EARLY TUESDAY MORNING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THURSDAY
THROUGH SATURDAY AS A WEAK FRONT IS EXPECTED TO APPROACH FROM THE
NORTHWEST AND STALL ACROSS THE AREA BY THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 23, 4:09 AM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
409 AM CDT MON APR 23 2012

ALZ001>010-016-TNZ076-096-097-232300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
409 AM CDT MON APR 23 2012

...PATCHY FROST IS POSSIBLE TONIGHT AND EARLY TUESDAY MORNING IN
NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE...

THE COMBINATION OF CLEAR SKIES TONIGHT ALONG WITH LIGHT WINDS AND
COLDER AIR MOVING ACROSS THE TENNESSEE VALLEY REGION WILL LIKELY RESULT
IN PATCHY FROST IN NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE BY TUESDAY
MORNING. TEMPERATURES ACROSS THE AREA WILL DROP INTO THE MID TO UPPER
30S.

PREPARATIONS SHOULD BE MADE TO PROTECT TENDER VEGETATION TONIGHT
THROUGH TUESDAY MORNING. THE EXPECTATION WILL BE FOR PATCHY TO AREAS
OF FROST...ESPECIALLY IN LOW LYING AREAS AND VALLEYS ACROSS SOUTHERN
MIDDLE TENNESSEE AND NORTH ALABAMA.

THE LAST TIME THE TEMPERATURE WAS IN THE 30S AT HUNTSVILLE AND MUSCLE
SHOALS WAS ON APRIL 12TH AT 36 DEGREES AND 34 DEGREES RESPECTIVELY.

TT

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:07 AM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more14 hr

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.